North Carolina, 2018

Flood in North Carolina, May 31, 2018

May 31, 2018 · NWS MHX · 1 event in 1 county or zone

Heavy rain indirectly associated with Subtropical Storm Alberto fell across parts of Eastern NC during the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

Heavy rain indirectly associated with Subtropical Storm Alberto fell across parts of Eastern NC during the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at May 31, 12:55 PM EST, 16 minutes earlier.

Area forecast discussion, May 31, 12:55 PM EST, 16 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
155 PM EDT Thu May 31 2018

.SYNOPSIS...
High pressure will extend over the area from offshore with
inland troughing developing late today into Friday. An upper
trough and associated cold front will approach from the north
over the weekend and linger near the area into Monday. High
pressure will build in from the northwest Tuesday into
Wednesday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 1130 AM Thursday...Showers have developed a bit closer to
the coast than anticipated with some heavy showers around the
Jacksonville area at late morning, with other showers developing
across the southern Coastal Plains. Have issued an early update
to tweak the afternoon PoPs a bit. High-resolution model trends
still indicate a decent coverage of showers and a few tstms
inland this afternoon and will continue likely PoPs with lesser
rain chances over the Outer Banks and Carteret County. With
precipitable water values in excess of 2.1 inches and modest
instability with CAPES of 1500-2000 j/kg, there is some
potential for localized heavy rainfall and a few tstms through
the afternoon. No changes to forecast temperatures with highs
low/mid 80s. Following the trend of the past few nights, the
precipitation should dissipate with loss of heating early this
evening.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM FRIDAY/...
As of 330 AM Thursday...Mid levels will become more westerly
overnight as upper trough well to north begins to push east,
which will cut off deep moisture flow over area. Only subtle
effects for area tonight as short wave energy will continue to
produce isolated shower/tstm threat in continued muggy air mass.
Min temps in low to mid 70s.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
As of 245 AM Thu...Hot and humid wx to start the period, with
scattered showers and storms. Drier wx and cooler/ more
seasonable temps expected next week.

Friday and Fri night...Hot and humid Fri, with isolated to
widely scattered showers and storms. Low level thickness values
and 850mb temps near 20C support highs in the low 90s inland and
mid to upper 80s along the beaches. Some guidance shows highs
getting into the mid 90s inland. Temps in the 90s combined with
dewpoints in the 70s, expect to see heat indices around 100
degrees Fri afternoon. Models continue to show a slight lull in
convection Fri, with little forcing other than the seabreeze. Looks
unstable with MU CAPE values 2500-3500 J/kg, LIs -8 to -9C,
though little to no shear (0-6km less than 20kt). Any tstm
activity expected to be mainly pulse in nature. Also for the
first time in quite awhile PWAT values drop below 2 inches.
Might be slightly better precip chances late Fri and Fri night
ahead of approaching front and shortwave.

Saturday through Monday...Guidance continues to show the upr
low that had retreated north and west to drop south and east
towards the Mid-Atlantic and Southeast states with eventual sfc
cyclogenesis near or off the East Coast. It still looks like
scattered showers and storms will be possible Sat and Sun, will
continue to forecast chance pops, with highest chances again
focused during the daytime hours when destabilization occurs as
the atms will be quite unstable Sat and Sun. Looks like the
area starts to dry out a bit Monday with precip chances
decreasing as upper low and sfc low push off the coast. Looks
warm Saturday with highs in the upper 80s to low 90s inland, and
mid to upper 80s along the coast. Heat indices could approach
100 deg again Sat afternoon in some inland spots. Models show a
slight cool down late weekend and early next week, behind the
front that is progged to push through. Highs in the upper 70s to
low 80s early next week, with lows dropping into the 60s.

Tuesday and Thursday...Low will continue to push offshore, as
surface high builds in from the west. Models show upper low
strengthening near the Great Lakes and NE US, while upper trough
deepens across the Eastern US. Isolated shower chances
possible, though will keep forecast dry for now. Highs near to
slightly below normal in the upper 70s to low 80s, and
overnight lows in the 60s. Some guidance shows dewpoints
dropping into the 50s inland, along with overnight lows.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Short Term /through 18Z Friday/...
As of 155 PM Thursday...Similar conditions to yesterday with
showers and thunderstorms in the vicinity or occurring at most
sites. Still a very moist atmosphere so any cells that do
directly impact sites could have heavy rain that drop down
visibilities to sub-VFR. Storms are diurnally based and will
diminish later tonight.

Overnight similar to previous evening with a moist lower layer.
SW winds should be a little lighter overnight, so in addition
to lower ceilings may see some visibility reductions. VFR
conditions will return by morning.

Long Term /Friday through Monday/...
As of 245 AM Thu...Scattered showers and storms expected each
day, resulting in periods of sub-VFR. Overnight period may
produce fog and low stratus as the atms remains very moist
through the weekend.

&&

.MARINE...
Short Term /through Tonight/...
As of 1215 PM Thursday...Minimal changes to the marine forecast
as S/SW winds continue at 5-10 knots, and will increase a bit to
10-15 knots with diurnal heating this afternoon. Seas continue
in the 2-3 foot range and will likely build to 3-4 feet later in
the day into the evening. SW winds may gust to around 20 knots
later in the evening with the usual late day increase.

Long Term /Friday through Monday/...
As of 245 AM Thu...SW winds 10-15 kt Fri, increasing to 15-20
kt in late afternoon and early evening hrs as temp gradient
strengthens. WSW winds 5-15 kt early Sat becoming SW 10-15 kt in
the afternoon. Models show a front pushing through Sat night
into Sun, with winds gradually veering becoming N/NW 5-15 kt.
Surface low strengthens off the coast late Sun and Mon, but
right now not expecting winds to increase to more than 15 kt.
Seas 2-4 ft Fri through Sun, though could build to 5 feet Fri
night across the outer central and southern waters. Increasing
swell energy late Sunday and Mon as low strengthens off the
coast. This will likely allow seas to build to 4-5 ft, maybe up
to 6 ft Monday, across the waters north of Ocracoke.

&&

.EQUIPMENT...
As of 945 AM Thu...KMHX radar is down until further notice,
awaiting parts.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...None.

&&

SYNOPSIS...JBM
NEAR TERM...CTC
SHORT TERM...JBM
LONG TERM...CQD
AVIATION...CQD/MS
MARINE...CTC/JBM/CQD
EQUIPMENT...MHX
Hazardous weather outlook, May 31, 4:04 AM EST, 9 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
504 AM EDT Thu May 31 2018

NCZ029-044>047-079>081-090>094-010915-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Craven-Pamlico-
504 AM EDT Thu May 31 2018

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

Showers and thunderstorms will produce locally heavy downpours
this afternoon into early evening. This may result in minor
flooding, especially in low-lying and poor drainage areas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Heat indices around 100 degrees are expected Friday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ095-010915-
Carteret-
504 AM EDT Thu May 31 2018

...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

Showers and thunderstorms will produce locally heavy downpours
this afternoon into early evening. This may result in minor
flooding, especially in low-lying and poor drainage areas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Heat indices near 100 degrees are expected inland Friday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ103-010915-
Outer Banks Dare-
504 AM EDT Thu May 31 2018

...MODERATE RIP CURRENT RISK IN EFFECT SOUTH OF CAPE HATTERAS FROM 8
AM EDT THIS MORNING THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ104-010915-
Outer Banks Hyde-
504 AM EDT Thu May 31 2018

...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ098-010915-
Onslow-
504 AM EDT Thu May 31 2018

...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

Showers and thunderstorms will produce locally heavy downpours
this afternoon into early evening. This may result in minor
flooding, especially in low-lying and poor drainage areas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Heat indices near 100 degrees are expected inland Friday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Onslow

When
May 31, 1:11 PM EST
Where
Onslow County, Half Moon to 1.14 mi S of Half Moon
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
34.830, -77.450

Road flooding was reported with water 4 to 5 inches deep. An estimated 3 to 4 inches of rain fell.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2018Every state in 2018This day in weather historyWarnings in North Carolina, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 749308.